Skip to Main content Skip to Navigation
Journal articles

Exponentiality of First Passage Times of Continuous Time Markov Chains

Abstract : Let be a continuous time Markov chain with finite or countable state space S and let T be its first passage time in a subset D of S. It is well known that if mu is a quasi-stationary distribution relative to T, then this time is exponentially distributed under . However, quasi-stationarity is not a necessary condition. In this paper, we determine more general conditions on an initial distribution mu for T to be exponentially distributed under . We show in addition how quasi-stationary distributions can be expressed in terms of any initial law which makes the distribution of T exponential. We also study two examples in branching processes where exponentiality does imply quasi-stationarity.
Document type :
Journal articles
Complete list of metadata
Contributor : Archive Ouverte ProdInra Connect in order to contact the contributor
Submitted on : Friday, October 2, 2015 - 10:22:09 PM
Last modification on : Wednesday, April 6, 2022 - 4:08:19 PM

Links full text




Romain Bourget, Loic Chaumont, Natalia Sapoukhina. Exponentiality of First Passage Times of Continuous Time Markov Chains. Acta Applicandae Mathematicae, Springer Verlag, 2014, 131 (1), pp.197-212. ⟨10.1007/s10440-013-9854-z⟩. ⟨hal-01209975⟩



Record views